Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 128, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2020, 8:41 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2020, 8:41 PM EDT (00:41 UTC)
- Expired
- Jun 29, 2020, 9:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:50 PM EDT | TSTM WND DMG | 4 Nnw Chappells, SC | TREE DOWN ON HIGHWAY 39 NEAR SALTER ROAD. TIME ESTIMATED BASED ON RADAR. |
| Jun 29, 8:50 PM EDT | TSTM WND DMG | 5 Se Cross Hill, SC | 911 CALL CENTER REPORTED A TREE DOWN POULTRY LN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WUUS52 KCAE 300041
SVRCAE
SCC071-081-300130-
/O.NEW.KCAE.SV.W.0128.200630T0041Z-200630T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
841 PM EDT Mon Jun 29 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Newberry County in central South Carolina...
Saluda County in central South Carolina...
* Until 930 PM EDT.
* At 840 PM EDT, severe thunderstorms were located along a line
extending from near Joanna to near Greenwood, moving southeast at
20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Newberry, Saluda, Prosperity, Saluda County Airport, Newberry
College, Newberry County Airport, Little Mountain, Pomaria,
Silverstreet, Saluda Co Sheriff's Office, Good Hope, Belfast
Wildlife Management Area, Hollywood Elementary School, Emory,
Chappells Fire Station, Stoney Hill, Newberry County Detention
Center, Fairview Fire Station, Mid-Carolina High School and Wyses
Ferry.
This includes Interstate 26 between mile markers 67 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3413 8187 3415 8190 3419 8192 3420 8194
3430 8190 3436 8179 3441 8175 3422 8133
3420 8134 3417 8141 3414 8143 3410 8142
3409 8146 3387 8184 3390 8187 3398 8190
3397 8201
TIME...MOT...LOC 0040Z 306DEG 19KT 3434 8178 3417 8209
HAIL...<.75IN
WIND...60MPH
$$
JAQ1 follow-up statement
447
WWUS52 KCAE 300108
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
908 PM EDT Mon Jun 29 2020
SCC071-081-300130-
/O.CON.KCAE.SV.W.0128.000000T0000Z-200630T0130Z/
Newberry SC-Saluda SC-
908 PM EDT Mon Jun 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHERN NEWBERRY AND SALUDA COUNTIES...
At 908 PM EDT, severe thunderstorms were located along a line
extending from Newberry to 7 miles west of Saluda, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Newberry, Saluda, Prosperity, Newberry County Airport, Saluda County
Airport, Newberry College, Little Mountain, Pomaria, Silverstreet,
Stoney Hill, Newberry County Detention Center, Saluda Co Sheriff's
Office, Good Hope, Fairview Fire Station, Mid-Carolina High School,
Wyses Ferry, Hollywood Elementary School, Emory, Scurry Airport and
Circle Fire Station.
This includes Interstate 26 between mile markers 69 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3413 8187 3436 8164 3422 8133 3420 8134
3417 8141 3414 8143 3410 8142 3409 8146
3387 8184 3390 8187 3398 8190 3397 8201
TIME...MOT...LOC 0108Z 306DEG 24KT 3427 8158 3400 8190
HAIL...<.75IN
WIND...60MPH
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:57 PM EDT, 44 minutes earlier.
Area forecast discussion, Jun 29, 7:57 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Columbia SC 757 PM EDT Mon Jun 29 2020 .SYNOPSIS... An upper level trough will be over the eastern US through much of week. At the surface a weak boundary will be stalled over the area and combine with abundant low level moisture to produce diurnally driven convection. Although, several upper level shortwaves may enhance convective activity outside of peak heating hours as well. Late in the week, the closed upper low will move east and should be replaced by a weak upper trough. This will continue shower and thunderstorm chances into the weekend. Temperatures will be near normal for much of the period. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Regional radar showing convection in the Upstate early this evening. Weak to moderate instability across the Midlands and CSRA, so could see storms move into the Midlands and CSRA this evening as shortwave energy moves through. Ample moisture is in place with pwat values around 1.6 to 1.9 inches. MLCAPE around 1000 to 2000 J/kg. Some of the storms could contain strong to damaging winds with DCAPE values 800 to 1200 J/kg. The overall severe threat is low given weak shear and disorganized nature of expected convection. Overnight lows will be in the low to mid 70s with some cloud cover and mixing expected. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... The upper level low will linger over the Northeast through mid week. During the short term, a series of upper level disturbances will round the base of the trough and move over the Mid Atlantic and Carolinas. At the surface a weak surface boundary will also sag into the region. This will provide an area of convergence as well as a focus for increasing low level moisture. PW values increase to around 2.0 inches across the Midlands and CSRA. This will be a focus for afternoon/evening showers and thunderstorms. SPC has the area outlooked for a marginal risk of severe thunderstorms for Tuesday. Model soundings indicate a bit of a inverted v sounding and main threat will be potential for strong damaging wind gusts. There will be a very similar setup across the area for Wednesday. SPC day 3, also has a marginal risk of severe thunderstorms across the area. Once again wind will be the main issue with strong/severe thunderstorms. Both days, storm motion should be from NW to SE at around 20 kts, which should help with potential for any flash flooding. However, with PW values around 2.0 inches storms will have the ability to produce locally heavy rainfall. With the convergence boundary in the area any training of storms could produce locally high rainfall amounts. Highs each day will be seasonable with highs in the low/mid 90s and overnight lows in the lower 70s. && .LONG TERM /FRIDAY THROUGH MONDAY/... The blocking pattern may give way late this week allowing the closed upper low to shift out of the CONUS. During the remainder of the long term period, models favor weak troughing over the eastern US, with the trough axis west of the FA. An associated surface low may develop over the weekend into early next week and keep the region in a wet pattern/slightly cooler temperatures along with diurnal showers and thunderstorms for the holiday weekend. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... VFR Conditions expected to persist through the forecast period. Only chance at restrictions will exist in convection at the beginning of the time frame and towards the end. As of 29/2345z, a cluster of strong to severe thunderstorms has developed to the NW of CAE/CUB. This is marching SE, and looks like it should persist into the region and impact CAE/CUB in the 01-02z timeframe; have included a tempo group to account for this. Wind could be gusty with these storms, and they could reduce visibilities at both airports with heavy rainfall. There is a chance that this holds together and moves into the OGB area, but holding off on a tempo group for now. Isolated showers are popping up around the AGS/DNL region, but are more hit and miss. All showers/storms should weaken with the loss of daytime heating. Overnight, winds will really die down at all TAF sites, with some falling to 0 or 1 kt overnight. Guidance is suggesting that mid/high level clouds will remain, precluding a risk of fog across the region. Winds will pick back up as we warm up after sunrise tomorrow before our next expected weather impacts. Showers and thunderstorms should be numerous across the entire forecast area tomorrow afternoon, but specific timing of when these will impact TAF sites is unknown at this time. Have included VCTS at all TAF sites to account for this until more specific timing can be nailed down. .EXTENDED AVIATION OUTLOOK...The chance for restrictions from diurnal convection will persist through Friday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jun 29, 3:33 AM EDT, 17 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 333 AM EDT Mon Jun 29 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 300745- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 333 AM EDT Mon Jun 29 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon and may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms should develop on Tuesday and Wednesday. Damaging wind gusts will be possible, similar to the previous few days. For the remainder of the period, there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 29, 5:09 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 8 S PROSPERITY 34.10N 81.55W
06/28/2020 NEWBERRY SC EMERGENCY MNGR
NUMEROUS HARDWOOD TREES UPROOTED AND SOME
LARGE BRANCHES SNAPPED ALONG OKEEFE POINT
ROAD AND BLACKSGATE E. A FEW TREES FELL ONTO
HOMES.
&&
JAQSpecial weather statement, Jun 29, 8:22 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
822 PM EDT Mon Jun 29 2020
SCZ020-026-300045-
Newberry SC-Saluda SC-
822 PM EDT Mon Jun 29 2020
...Strong Thunderstorms Will Impact Portions of southern Newberry and
northwestern Saluda Counties Until 845 PM EDT....
...Boaters on Lake Greenwood Should Seek Safe Harbor...
At 821 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Joanna to near
Greenwood, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Newberry, Prosperity, Newberry College, Lake Greenwood, Silverstreet,
Stoney Hill, Newberry County Detention Center, Good Hope, Belfast
Wildlife Management Area, Chappells, Chappells Fire Station, Scurry
Airport, Bush River Fire Station, Hickory Grove, Vaughnville and
Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3404 8195 3408 8193 3413 8187 3415 8190
3419 8192 3420 8194 3426 8191 3429 8190
3432 8185 3435 8183 3436 8179 3439 8177
3418 8144 3398 8200
TIME...MOT...LOC 0021Z 318DEG 20KT 3436 8184 3423 8218
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:22 PM EDT | Special Weather Statement | CAE | Newberry | 23 min |
| Jun 29, 9:26 PM EDT | Special Weather Statement | CAE | Saluda | 34 min |
| Jun 29, 9:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 45 min |
| Jun 29, 10:00 PM EDT | Special Weather Statement | CAE | Lexington | 15 min |
| Jun 30, 6:53 PM EDT | Special Weather Statement | CAE | Sumter | 52 min |
| Jun 30, 6:59 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Jun 30, 7:02 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 28 min |
| Jun 30, 7:22 PM EDT | Special Weather Statement | CAE | Chesterfield | 38 min |
| Jun 30, 7:32 PM EDT | Special Weather Statement | CAE | Clarendon | 43 min |
| Jun 30, 7:38 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
| Jun 30, 7:56 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.